Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 78, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 8, 2022, 6:08 PM PDT for Imperial County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2022, 6:08 PM PDT (01:08 UTC)
- Expired
- Aug 8, 2022, 10:15 PM PDT
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 1.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3373 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 5:39 PM PDT, 29 minutes earlier.
Area forecast discussion, Aug 8, 5:39 PM PDT, 29 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 539 PM MST Mon Aug 8 2022 .SYNOPSIS... The main storm chances for today will begin in the eastern Arizona high terrain and parts of the western deserts this afternoon before possibly spreading into the lower deserts and Phoenix this evening and tonight. Storm chances will increase noticeably tomorrow and then remain elevated through next weekend and into early next week due to abundant moisture and an active Monsoon pattern in place. Occasionally heavy rainfall, localized flash flooding, gusty winds and localized blowing dust remain likely through early next week. High temperatures will also remain slightly below to near normal through early next week. && .DISCUSSION... The H5 Monsoon ridge is ideally positioned near the 4-Corners with moist E flow through the mid-upper levels aloft. GOES WV imagery indicated a very moist airmass across the region with inverted disturbances pushing W into SE CA where GOES imagery and radar also indicated an area of scattered showers and storms/MCS where localized flash flooding is happening this afternoon including near I-10 and JTNP. Early afternoon radar also showed widely isolated to scattered distant thunderstorms across the high terrain of N, E and S AZ. The E AZ storms were associated with additional E wave vort clusters advancing from NM. The latest ACARS soundings shows an increasingly moist airmass with PW having climbed to 1.7->1.9" while mesoscale analysis indicated PW >2" across SW AZ and into SE CA. MU and SB CAPE had also increased to >2-3K j/kg. Some HREF members still favor pronounced convection with locally heavy rainfall developing this afternoon across the across S Gila Cty and near Globe and burn scar areas before descending into the lower deserts and parts of the Phoenix Metro around 04Z. The HRRR however is an outlier and has recently backed off on that notion by both delaying and weakening the convection coming off of the high terrain this evening. However all members continue to favor a gusty E outflow this evening pushing into the Phoenix metro and N Pinal. The potential for patchy blowing dust moving west remains possible, although most likely for N Pinal Cty and the SE-E Phx Metro Valley For tomorrow the HREF and ensembles are in agreement on an uptick in storm chances and coverage from E to W across the region with POPs increasing to near 50% for Phoenix and the lower deserts, to 60-70% for the E AZ high country, and 20-30% for SW AZ and SE CA. WPC Day 2 ERO also features a "slight risk" over much of the region for tomorrow. Some HREF members start with some shower activity W of Phoenix in the Tue morning hours moving in from in S-SE AZ. However the main convection will likely start in E-SE AZ associated with the next E wave(S) and will push into the Phoenix Metro and the lower deserts Tue evening. Good (>50% for >35 mph gusts) chances of strong gusty winds, from both the S-SW and E and locally dense blowing dust will likely be followed by locally heavy rainfall and localized flash flooding in the high country and the lower deserts. Going through the rest of the week and possibly beyond, ensembles continue to be in very good agreement that the subtropical high pressure will remain situated northeast of the four corners region. This overall positioning of the high will be favorable for continuous moisture advection into the desert southwest with PWAT values across the lower elevations ranging between 1.7 and 2.0 inches. In addition to the continuous moisture advection, there will be periodic easterly waves that will migrate into the region, which will aid in increasing the storm coverage. However, determining the timing of each individual wave as it approaches the region is difficult this far in advance. NBM PoPs through the period range between 25-50% in the lower elevations and between 40-70% across the higher terrain. With the increased moisture and potential cloud cover from convective debris, high temperatures during the next several days will remain near to slightly below normal. && .AVIATION...Updated 0039Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: The environment over Phoenix is still capped this afternoon with FEW to SCT small cumulus. There are storms surrounding the area with storm motion to the west. There are a couple outflows moving toward the metro area with the closest one to the northwest that could provide a light northwest wind shift at KDVT. The more favorable outflow(s) will be from showers and storms moving toward the metro from the east this evening. Most favorable timing of an outflow is still around 4-6Z. Probability of outflow gusts exceeding 30 kts is around 30-40%, which could also generate blowing dust at these magnitudes. There is also a 30% for showers and storms to survive into or redevelop in the metro this evening with the outflow(s), although most hi-res models weaken the activity the further west they push. Storm chances in the metro will be higher Tuesday afternoon and evening. Lowest cloud bases will mostly be around 10 kft, but could dip to 7-8 kft with a storm. Greatest cloud coverage will be during the evening and overnight. Southeast California/Southwest Arizona including KIPL and KBLH: Westerly winds at KBLH now are expected to eventually shift back southerly or become variable this evening and overnight. East to southeast winds at KIPL will prevail for at least the next hour or so, but storms over the mountains to the west may eventually push a gusty outflow through the Imperial Valley with winds shifting to the west. There is a low chance (10-15%) for VCSH or VCTS at KIPL with an outflow this afternoon and evening. Winds should eventually turn back easterly tonight after any outflow. There will be another chance for VCSH and VCTS Tuesday morning, better at KBLH (10-20%), as hi-res models suggest elevated convection moving through SW AZ. FEW to SCT clouds based around 10 kft will be common, with SCT to BKN higher clouds, through the period. && .FIRE WEATHER... Active monsoon storm conditions are expected during the next several days as moisture levels remain elevated across the area. With the elevated moisture levels in place, MinRHs will range between 25-40% with excellent overnight recoveries. Therefore, the fire danger threat is expected to remain low for the foreseeable future. Winds for the most part will remain light, with the exception of thunderstorm outflows generating stronger gusts. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Sawtelle/Lojero AVIATION...Benedict FIRE WEATHER...Lojero
In the hours before
Special weather statement, Aug 8, 1:52 PM PDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
152 PM PDT Mon Aug 8 2022
CAZ560-561-082145-
Joshua Tree NP West CA-Joshua Tree NP East CA-
152 PM PDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of Riverside County
through 245 PM PDT...
At 152 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Cottonwood Visitor Center, or 16 miles north of
Chiriaco Summit, moving northwest at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of Riverside County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3391 11563 3374 11573 3384 11609 3404 11590
3403 11584
TIME...MOT...LOC 2052Z 123DEG 6KT 3389 11582
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
INSSpecial weather statement, Aug 8, 2:06 PM PDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
206 PM PDT Mon Aug 8 2022
CAZ560-568-082130-
Chiriaco Summit CA-Joshua Tree NP West CA-
206 PM PDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of Riverside County
through 230 PM PDT...
At 206 PM PDT, Doppler radar was tracking a strong thunderstorm over
Cottonwood Visitor Center, or 7 miles northwest of Chiriaco Summit,
moving northwest at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cottonwood Visitor Center.
This includes CA Interstate 10 between mile markers 74 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3381 11593 3374 11571 3362 11577 3366 11595
3373 11594 3375 11599
TIME...MOT...LOC 2106Z 144DEG 5KT 3372 11582
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
INSSpecial weather statement, Aug 8, 2:34 PM PDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
234 PM PDT Mon Aug 8 2022
CAZ563-564-567-568-082200-
Chuckwalla Mountains CA-Salton Sea CA-Imperial Valley CA-
Chiriaco Summit CA-
234 PM PDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of north central
Imperial and Riverside Counties through 300 PM PDT...
At 234 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Bombay Beach, or 16 miles southeast of Chiriaco
Summit, moving northwest at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chiriaco Summit, Bombay Beach and Imperial Hot Mineral Springs.
This includes the following highways...
CA Interstate 10 between mile markers 85 and 95.
CA Route 111 between mile markers 48 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Phoenix.
&&
LAT...LON 3352 11540 3329 11546 3333 11578 3347 11589
3369 11573 3367 11547
TIME...MOT...LOC 2134Z 118DEG 14KT 3346 11556
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
INSLocal storm report, Aug 8, 3:23 PM PDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
323 PM MST MON AUG 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM FLASH FLOOD 8 N COTTONWOOD VISITOR 33.87N 115.80W
08/08/2022 RIVERSIDE CA PARK/FOREST SRVC
PINTO BASIN RD CLOSED DUE TO WASHES RUNNING
OVER ROAD, 1 FT IN DEPTH.
&&
JMSpecial weather statement, Aug 8, 4:40 PM PDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
440 PM MST Mon Aug 8 2022
AZZ534-538-090030-
Aguila Valley AZ-Tonopah Desert AZ-
440 PM MST Mon Aug 8 2022
...A strong thunderstorm will impact portions of Maricopa County
through 530 PM MST...
At 438 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles north of Tonopah. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could generate localized blowing dust and
brief heavy rain.
This storm will remain over mainly rural areas of Maricopa County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3380 11285 3356 11294 3358 11325 3391 11318
TIME...MOT...LOC 2338Z 108DEG 3KT 3370 11301
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AJSpecial weather statement, Aug 8, 5:43 PM PDT, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
543 PM PDT Mon Aug 8 2022
CAZ562-566-567-090130-
Imperial County West CA-Imperial County Southwest CA-
Imperial Valley CA-
543 PM PDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of southwestern
Imperial County through 630 PM PDT...
At 542 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ocotillo, moving west at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Motorists will encounter very hazardous
driving conditions.
Locations impacted include...
Plaster City, Ocotillo, Dixieland and Coyote Wells.
This includes the following highways...
CA Interstate 8 near mile marker 1, and between mile markers 3 and
25.
CA Route 98 between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3305 11610 3295 11580 3264 11573 3262 11610
TIME...MOT...LOC 0042Z 103DEG 5KT 3267 11598
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AJThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:36 PM PDT | Severe Thunderstorm Warning | PSR | Yuma | 39 min |
| Aug 8, 5:43 PM PDT | Special Weather Statement | PSR | 47 min | |
| Aug 8, 6:19 PM PDT | Special Weather Statement | PSR | Yuma | 41 min |
| Aug 8, 6:46 PM PDT | Special Weather Statement | PSR | Gila | 44 min |
| Aug 8, 7:04 PM PDT | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 8, 7:46 PM PDT | Special Weather Statement | PSR | Gila | 29 min |
| Aug 8, 7:50 PM PDT | Dust Storm Advisory | PSR | La Paz, Yuma | 85 min |
| Aug 9, 12:21 AM PDT | Special Weather Statement | PSR | 39 min | |
| Aug 9, 12:33 AM PDT | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 9, 12:45 AM PDT | Dust Storm Advisory | PSR | Maricopa, Pinal | 45 min |
| Aug 9, 1:06 AM PDT | Special Weather Statement | PSR | 39 min | |
| Aug 9, 1:50 AM PDT | Special Weather Statement | PSR | Maricopa | 40 min |
| Aug 9, 1:56 AM PDT | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 9, 2:18 AM PDT | Flood Watch | PSR | Gila, La Paz, Maricopa, Pinal, Yuma | 23 hr |
| Aug 9, 2:33 AM PDT | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 9, 12:08 PM PDT | Special Weather Statement | PSR | La Paz | 52 min |
| Aug 9, 12:46 PM PDT | Severe Thunderstorm Warning | PSR | La Paz | 44 min |
| Aug 9, 1:16 PM PDT | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 9, 1:30 PM PDT | Special Weather Statement | PSR | La Paz | 45 min |
| Aug 9, 2:24 PM PDT | Special Weather Statement | PSR | 51 min | |
| Aug 9, 3:45 PM PDT | Special Weather Statement | PSR | 45 min | |
| Aug 8, 5:59 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 46 min |
| Aug 8, 6:23 PM PDT | Dust Storm Warning | PSR | Imperial | 67 min |
| Aug 8, 6:49 PM PDT | Dust Storm Warning | PSR | Imperial, Riverside | 56 min |
| Aug 8, 6:53 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 37 min |
| Aug 8, 7:12 PM PDT | Flash Flood Warning | PSR | Imperial | 3 hr |
| Aug 8, 8:13 PM PDT | Special Weather Statement | PSR | Imperial | 47 min |
| Aug 8, 8:16 PM PDT | Areal Flood Advisory | PSR | Imperial | 119 min |
| Aug 8, 8:30 PM PDT | Flash Flood Warning | PSR | Imperial | 4 hr |
| Aug 8, 9:34 PM PDT | Flash Flood Warning | PSR | Imperial | 3 hr |
| Aug 9, 4:32 PM PDT | Special Weather Statement | PSR | Imperial | 43 min |
| Aug 9, 4:59 PM PDT | Dust Storm Advisory | PSR | Imperial | 46 min |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.